Alert archive / Kansas / River Flood Warnings in 2025

River Flood Warning 3, NWS Wichita, KS

April 20, 2025Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at Apr 20, 2025, 8:35 PM CDT for Neosho County, Kansas. It took effect at Apr 21, 2025, 5:25 AM CDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2025, 8:35 PM CDT (01:35 UTC)
In effect from
Apr 21, 2025, 5:25 AM CDT
Expired
Apr 22, 2025, 6:20 AM CDT
In force
25 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Erie (EREK1).

Action stage
27 ft
Minor stage
29 ft
Moderate stage
32 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 20, 6:45 PM CDT, 1 hour 50 minutes earlier. Its key messages:

  • Strong to marginally severe storms potential through 6pm this evening.
  • Warming trend Monday through Thursday, possibly turning a bit cooler again by Friday.
  • Periodic thunderstorm chances late Tuesday through Thursday night or Friday.
Area forecast discussion, Apr 20, 6:45 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
645 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- Strong to marginally severe storms potential through 6pm this
  evening.

- Warming trend Monday through Thursday, possibly turning a bit cooler
  again by Friday.

- Periodic thunderstorm chances late Tuesday through Thursday
  night or Friday.

&&

.DISCUSSION...
Issued at 116 PM CDT Sun Apr 20 2025

THIS AFTERNOON--EVENING:

Currently, widespread light to moderate rain, with pockets of heavy
rain and embedded thunderstorms, continue to progress north across
the region, as a powerful upper low approaches from the southwest.
Hourly rainfall rates have ranged from about 0.05-0.20", locally
higher. We're expecting this widespread rain to gradually end from
southwest to northeast through the afternoon and early evening.
While widespread flooding concerns aren't expected, pockets of heavy
rainfall falling over saturated soils may support localized minor
flooding, especially over far southeast Kansas where 2-4" rainfall
amounts have already occurred with this storm system the past 2
days.

Strong to marginally severe storm potential...In the short-term
(through 2-3pm), this threat remains confined to Labette-Neosho
counties, closest to the near-surface based instability and strong
low and deep layer shear profiles prevalent just to the east-
southeast. Main threats with this activity will be small hail, 50-60
mph winds, and perhaps a brief tornado or two embedded within the
fast-moving broken squall line approaching from the south-southwest.
We'll be monitoring radar trends for any possible warnings.

Further west (Cowley-Butler-Greenwood-Elk-Chautauqua counties) from
about 2-6pm closer to the upper low, steep mid-level lapse rates and
weak surface heating along with cold temperatures aloft could
produce enough surface-based instability for an isolated strong to
marginally severe storm threat. Latest HRRR soundings indicate
modestly long and straight hodographs, which would support splitting
low-topped supercells capable of marginally severe hail and perhaps
50-60 mph winds. Additionally, cannot completely rule out a brief
tornado, either from landspout processes in vicinity of the slow-
moving frontal zone, or weak supercell processes. We'll be
monitoring radar trends for any possible warnings.

LATE TUESDAY--THURSDAY NIGHT OR FRIDAY:

Deterministic and ensemble consensus continues to support an active
period thunderstorm-wise, as a pair of cold frontal zones ooze south
through the region Tuesday evening-night, and again sometime
Wednesday evening through Thursday night. Per model climatologies,
forecast moisture and instability look to be seasonably high,
although effective deep layer shear appears to be only so-so.
Therefore, localized severe thunderstorms along with locally heavy
rainfall appear possible, but organized widespread severe weather
looks unlikely at this time. Mesoscale details from the previous
days convection will play a big part in the potential for any
subsequent thunderstorm chances beyond Tuesday evening/night, hence
it remains too early to start defining which days will have the
greatest potential for thunderstorms beyond Tuesday night.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 640 PM CDT Sun Apr 20 2025

Showers continue to dissipate as the upper level storm system
begins to lift rapidly northeast away from the area. This will
allow VFR to return from west to east as we move through the
evening hours. We could see some fog formation as we move
through the overnight hours, but breezy westerly winds could
limit formation. Breezy southerly winds will develop ove the
area on Monday with VFR anticipated.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 PM CDT this evening for KSZ072-093>096-
098>100.

&&

DISCUSSION...ADK
AVIATION...MWM
Hazardous weather outlook, Apr 20, 7:10 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
710 PM CDT Sun Apr 20 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
710 PM CDT Sun Apr 20 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Patchy fog is possible along and west of the Flint Hills late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances return to the region by early Tuesday
evening, and continue through at least week's end. While widespread
severe weather appears unlikely, localized severe thunderstorms
along with heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight, but
reports of rainfall, flooding, and severe weather are always greatly
appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Special weather statement, Apr 20, 3:47 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
347 PM CDT Sun Apr 20 2025

KSZ098-099-202130-
Montgomery KS-Chautauqua KS-
347 PM CDT Sun Apr 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MONTGOMERY AND
SOUTHEASTERN CHAUTAUQUA COUNTIES THROUGH 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caney, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Caney, Niotaze, Tyro, and Havana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 9608 3714 9577 3700 9575 3700 9607
TIME...MOT...LOC 2047Z 267DEG 19KT 3702 9603

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BAERG

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:32 PM CDTRiver Flood WarningICTLabette, Neosho42 hr
Apr 20, 8:33 PM CDTRiver Flood WarningICTCherokee, Labette53 hr

Nearby

River Flood Warnings in Kansas, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.